Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 142, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 24, 2016, 2:55 PM MDT for Lincoln County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2016, 2:55 PM MDT (20:55 UTC)
- Expired
- Aug 24, 2016, 3:45 PM MDT
- In force
- 50 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 108 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
081
WUUS55 KABQ 242055
SVRABQ
NMC027-242145-
/O.NEW.KABQ.SV.W.0142.160824T2055Z-160824T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT WED AUG 24 2016
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO...
* UNTIL 345 PM MDT
* AT 255 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF ARABELA...OR 33 MILES WEST OF ROSWELL...MOVING EAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
EAST CENTRAL LINCOLN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.
&&
LAT...LON 3342 10521 3359 10515 3363 10489 3336 10489
TIME...MOT...LOC 2055Z 273DEG 5KT 3351 10508
HAIL...1.00IN
WIND...60MPH
$$
341 follow-up statement
791
WWUS55 KABQ 242112
SVSABQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 PM MDT WED AUG 24 2016
NMC027-242145-
/O.CON.KABQ.SV.W.0142.000000T0000Z-160824T2145Z/
LINCOLN-
312 PM MDT WED AUG 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR EAST CENTRAL LINCOLN COUNTY...
AT 311 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF ARABELA...OR 29 MILES WEST OF ROSWELL...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL LINCOLN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
ACCUMULATIONS OF HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS
DRIVING CONDITIONS.
&&
LAT...LON 3341 10513 3360 10510 3363 10489 3336 10489
TIME...MOT...LOC 2111Z 271DEG 10KT 3351 10501
HAIL...1.00IN
WIND...60MPH
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:42 AM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 24, 11:42 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1142 AM MDT WED AUG 24 2016 .AVIATION... 18Z TAF CYCLE Upper level trough will cross NM this afternoon and evening with SH/TS impacts, mainly at central terminal sites. Went for VCTS at AEG/ABQ/SAF/LVS for 2 hours this afternoon, and VCSH at the other terminals. Not enough confidence though to put in a tempo group at any terminals. Main back door cold front will push into eastern areas during the overnight hrs and will tend to focus SH/TS across NE and EC areas. TCC and to a lesser extent LVS should be impacted. Used VCSH to capture that impact for early tonight. Models not bullish for low cigs at this time behind the cold front. An active day on Thursday with most TAF sites likely receiving some rain in the afternoon and evening. 40 && .PREV DISCUSSION...352 AM MDT WED AUG 24 2016... .SYNOPSIS... Fairly robust low pressure trough aloft to slowly cross the north half of the state today and will interact with enough moisture to produce scattered to, at times, numerous showers and thunderstorms from later this morning through the early evening hours. A few strong storms are possible along with some locally heavy rain, especially from the northern mountains eastward. Farther south the atmosphere will be drier and so significantly less activity is expected. The previously advertised back door cold front that was to come through most of the state between late today and Thursday now looks weaker and later to arrive, so western areas of the state may not see as much, though still some, shower and storm activity for Thursday into the weekend, while the east fares pretty well. && .DISCUSSION... Models have been flipping back and forth somewhat with regards to the strength of the slow-moving mid and upper level trough across the state today into tonight. The 00z models were generally at least a little less bullish with the amount of convection across central NM today, likely due to trough passage being just faster enough to kick its axis just east of this area close to peak heating period. North central and ne NM still look very much favored for the most widespread and heaviest showers and storms. Very quick look at the very latest, 06z, run of the Nam model indicated a sharper and slightly slower moving trough extending a little farther south across NM as it slowly comes by and thus that latest run shows more convection/QPF across central NM and, if anything is even wetter for the ne. Decided to beef up n central and ne NM thunderstorm wording by adding gusty winds, small hail and locally heavy rain wording for this aftn. That could carry over for a few hours into the eve for the ne, but will defer to day crew to consider adding for that time period based on aftn trends and 12z model run data. Would not rule out a very few severe storms for roughly the ne third of the state, but confidence only high enough as of this writing to go for the 'strong' storm indicators. Overall the last 2, at least, model runs are later and a little weaker with the passage of the upcoming back door front into and across much of the fcst area. This does not bode well for as strong a wetting rain coverage uptick across the west third to perhaps half of the state for much if not all of period from Thu into the weekend. While there still is some moistening of the atmosphere for this part of the state, the low levels may not see as much of it, so decided to ease back PoPs slightly to moderately for the west Thu and to a bit lesser degree Fri and Sat. Also, the previously much heralded drying trend for Mon and Tue is being delayed by both the GFS and ECMWF models, at least for east and much of central NM. But west central and nw locales are still largely dried out. Since this is a new trend and still a ways out in time, decided to lay off significant changes for now for that period. 43 && .FIRE WEATHER... A moderate change made to the inherited weather grid package near term with the delay in the back door cold front influencing dewpoints/humidity values across central areas of the forecast area Wed night. Still looking at a moisture seepage from the east but doesnt appear to be as prolific as earlier thought. However...beefed up gaps winds Thu night along the central mtns and this will result in a little stronger moisture seepage from the east. Next weeks drying trend also looks to be a bit more tempered as the mid and long range models have delayed the onset of the building high over NM. Keeping the initial high center further to the west like they were depicting a couple of days ago. Shortwave trough will be found over the central/southern Rockies today. Storms will fire up fairly quickly today due to the instability associated with the trough and initially favor central areas. Latest models are coming in a bit stronger for precipitation chances and wetting rain potential that earlier models for central areas today. This jives with current satellite imagery. An initial northerly wind shift and a deeper back door cold front will push southward across the eastern plains today/tonight. Convergence associated with the front combined with the trough passage will lead to widespread wetting rain across at least the NE third. The trough should exit to the east by early Thur morning and leave a drier subsident pattern behind it. As mentioned above, the front should eventually seep into portions of the Rio Grande Valley late Wed night. If significant convection associated with the trough/front ends up moving further south than what the models are showing...then the moisture push westward will be more pronounced. Short term models remain steadfast with a shortwave ridge developing over the area Thursday as the trough is east of the state. Slight differences between the NAM/GFS in terms of shortwave presence over the eastern Plains...otherwise the pattern from both models look similar. Residual...low and mid level moisture should result in scattered thunderstorms favoring the mountains. Storm movement would tend to be light except for the far north thus increasing wetting rain potential within the mountains. The area would be caught in moisture recycle model Friday with lasting effects into the weekend. It is possible that some Monsoonal moisture could seep northward out of Mexico during the weekend period. The NAM/GFS and lesser extent ECMWF are showing some sort of weak troughing to the west of NM. If this were to occur...then moisture should flow northward ahead of the weak trough and create less penetration of the drier air from the Great Basin. Will be monitoring that trend in the modeling. Either way...scattered thunderstorms would tend to favor the continental divide to central Mtn chain. As mentioned earlier...long range models are depicting less drying across the forecast area for next week. This will largely be dependent on the subtropical high location and impending Pacific trough. Both the ECMWF/GFS are depicting a deepening Pac trough over the western tier of the US while eventually nudging the upper high further east. Models the past few days have had a hard time resolving the trough/ridge interaction as well as timing. Gut feeling suggests models will become more moist for next week...especially as the Pacific trough deepens over the western tier of the US. Confidence at this time is low to moderate until consistency can develop within the run to run modeling. Ventilation rates will be pretty decent today but lower considerably on Thur thanks to lower transport winds. Some improvement is expected on Fri even though mixing heights lower. Mixing heights will rise some during the weekend although transport wind trends will be variable thus leading to variable vent rates. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 24, 6:21 AM MDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 621 AM MDT WED AUG 24 2016 NMZ501>540-251200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 621 AM MDT WED AUG 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS MORNING THROUGH THE AFTERNOON ACROSS NORTH CENTRAL INTO NORTHEAST NEW MEXICO...LINGERING INTO THE EVENING ACROSS ROUGHLY THE NORTHEAST QUARTER OF THE STATE. STORM MOTIONS WILL BE SLOW ENOUGH THAT LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING... ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE AN INCH TO AN INCH AND A HALF OF RAIN IF NOT MORE. A FEW STORMS MAY ALSO PRODUCE HAIL AND WIND GUSTS BETWEEN 40 AND 55 MPH. ELSEWHERE...FOR THE MOST PART...STORMS WILL BE FEWER IN NUMBER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY...EVEN LINGERING INTO THE WEEKEND. RAINFALL COULD BECOME HEAVY AT TIMES IN THE STRONGER STORMS. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ISOLATED LOCATIONS MAY RECEIVE BETWEEN 1 AND 2 INCHES OF RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 43
In the hours before
Special weather statement, Aug 24, 2:40 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT WED AUG 24 2016
NMZ539-242115-
EASTERN LINCOLN COUNTY-
240 PM MDT WED AUG 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
315 PM MDT...
AT 240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHEAST OF ARABELA...OR 34 MILES EAST OF RUIDOSO...MOVING
SOUTHEAST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PICACHO AND SUNSET.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3329 10511 3353 10524 3363 10508 3351 10489
3342 10489
TIME...MOT...LOC 2040Z 335DEG 7KT 3350 10511
34The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:18 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 87 min |
| Aug 24, 2:40 PM MDT | Special Weather Statement | ABQ | Lincoln | 35 min |
| Aug 24, 2:53 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 112 min |
| Aug 24, 3:36 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 39 min |
| Aug 24, 3:53 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley | 82 min |
| Aug 24, 4:14 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 46 min |
| Aug 24, 4:22 PM MDT | Special Weather Statement | ABQ | Chaves | 23 min |
| Aug 24, 4:25 PM MDT | Special Weather Statement | ABQ | San Juan | 35 min |
| Aug 24, 4:36 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 24 min |
| Aug 24, 4:42 PM MDT | Areal Flood Advisory | ABQ | San Juan | 93 min |
| Aug 24, 4:51 PM MDT | Flash Flood Warning | ABQ | Chaves | 114 min |
| Aug 24, 5:01 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 44 min |
| Aug 24, 5:36 PM MDT | Areal Flood Advisory | ABQ | Catron | 114 min |
| Aug 24, 5:51 PM MDT | Special Weather Statement | ABQ | Chaves | 24 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.